Alert archive / Wyoming / Tornado Warnings in 2013

Tornado Warning 6, NWS Rapid City, SD

July 7, 2013Crook County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jul 7, 2013, 4:57 PM MDT for Crook County, Wyoming. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2013, 4:57 PM MDT (22:57 UTC)
Expired
Jul 7, 2013, 5:45 PM MDT
In force
48 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Crook County, WY

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 4:00 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.0 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 7, 1:43 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 7, 1:43 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
143 PM MDT SUN JUL 7 2013

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 140 PM MDT SUN JUL 7 2013

19Z SURFACE ANALYSIS HAD FRONTAL BOUNDARY FROM NORTHWEST MN TO CENTRAL
NE...WRAPPING NORTHWEST INTO CENTRAL MT. OUTFLOW BOUNDARY LOCATED FROM
MISSION TO RAPID CITY TO SOUTHEAST MT. MLCIN ERODING OVER
NORTHWEST THIRD OF CWA WITH 500-1000J/KG MLCAPE. MLCAPE WILL
INCREASE TO 1-2KJ/KG BY 21Z AS MLCIN BECOMES ZERO. SHORTWAVE OVER
CENTRAL/WESTERN WY WILL OVER-TOP INSTABILITY WITH 25-30M/S 0-6KM
EFFECTIVE SHEAR DEVELOPING OVER THE WEST...AS LOW LEVEL
SOUTHEASTERLY BOUNDARY LAYER FLOW INCREASES TO 25KTS. SHOULD BE A
RECIPE FOR ACTIVE TSRA WITH POSSIBLE SUPERCELLS AND RESULTANT
LARGE HAIL/DAMAGING WIND THREAT THROUGH AT LEAST THE EARLY EVENING
HOURS. FURTHER EAST...OUTFLOW BOUNDARY FROM MORNING CONVECTION
STILL FIRING TSRA OVER SOUTH CENTRAL SD AND THIS SHOULD CONTINUE
THROUGH EARLY EVENING GIVEN PEAK HEATING IS JUST AROUND THE
CORNER. CONVECTIVE ALLOWING MODELS HAVE SEVERAL DIFFERENT
SOLUTIONS RANGING FROM A FEW TSRA TO A VERY ACTIVE EVENT.
TEMPERATURES WILL BE NEAR GUIDANCE OVERNIGHT.

MONDAY...SUNDAY NIGHT CONVECTION WILL REINFORCE LEE TROUGH FROM
CENTRAL MT INTO WESTERN NE FOR MONDAY. MAIN SHORTWAVE ENERGY WILL
BE ACROSS THE US/CANADIAN BORDER WITH BEST SHEAR IN THE FAR NORTH.
MODERATE TO LOCALLY STRONG INSTABILITY IS FORECAST...SO WOULD
EXPECT ANOTHER ROUND OF TSRA WITH SEVERE STORMS POSSIBLE.
TEMPERATURES WILL BE NEAR GUIDANCE.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 140 PM MDT SUN JUL 7 2013

ZONAL FLOW WILL GIVE WAY TO A MORE AMPLIFIED FLOW FOR THE SECOND
PART OF THE WEEK. SHORT WAVE WILL DROP ACRS ND INTO MN TUESDAY
WITH COLD FRONT CROSSING FCST AREA WITH LAST ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS. MOEDLS IN GOOD AGREEMENT WITH PLACEMENT
AND TIMING OF SYSTEM THAT WILL MAINLY AFFECT NORTHWESTERN SD.
UPPER RIDGE WILL BUILD OVER THE ROCKIES/HIGH PLAINS THROUGH THE
REMAINDER OF THE FORECAST...WITH LOWER PRECIPITATION POTENTIAL.
THUNDERSTORMS MAY DEVELOP AHEAD OF LEE TROF OVR ERN MT-WY AND LOW
LEVEL JET WED-WED NIGHT AND AGAIN FRIDAY. TEMPERATURES WILL BE
NEAR TO ABOVE AVERAGE.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON
ISSUED AT 140 PM MDT SUN JUL 7 2013

BAND OF TSTMS CROSSING FAR SRN SD W/ CIGS 050-100 AND
LOCALIZED MVFR CIGS WL CONT TO MOVE EWD. SCT TSTMS WILL DVLP DURG
AFTN...WITH IFR COND AND WND GUSTS GT 50 KT VCNTY STRMS. S-SELY WNDS
WL INCRS THIS MRNG EAST OF A N-S BOUNDARY OVR WY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM...55
AVIATION...55
Hazardous weather outlook, Jul 7, 3:10 AM MDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
310 AM MDT SUN JUL 7 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
310 AM MDT (410 AM CDT) SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS MONDAY THROUGH
SATURDAY. SEVERE THUNDERSTORMS ARE POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 7, 4:15 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     8 NE WINNER             43.46N 99.75W
07/07/2013  E60 MPH          TRIPP              SD   PUBLIC

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:00 PM MDTSevere Thunderstorm WarningUNRMellette60 min
Jul 6, 7:13 PM MDTSevere Thunderstorm WarningUNRPennington47 min
Jul 6, 7:38 PM MDTSpecial Weather StatementUNRFall River52 min
Jul 6, 8:11 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River64 min
Jul 7, 3:44 PM MDTSevere Thunderstorm WarningUNRTripp46 min
Jul 7, 4:14 PM MDTSevere Thunderstorm WarningUNRTripp61 min
Jul 6, 6:13 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook32 min
Jul 6, 6:22 PM MDTSevere Thunderstorm WarningUNRCrook, Weston53 min
Jul 6, 9:05 PM MDTSpecial Weather StatementUNRCampbell25 min
Jul 7, 3:51 PM MDTSevere Thunderstorm WarningUNRCrook54 min
Jul 7, 4:44 PM MDTSevere Thunderstorm WarningUNRCrook61 min
Jul 7, 5:38 PM MDTSevere Thunderstorm WarningUNRCrook67 min

Nearby

Tornado Warnings in Wyoming, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.